Dr. Sweis on the Management of TKI-Associated Adverse Events in Kidney Cancer

Partner | Cancer Centers | <b>University of Chicago Medicine Comprehensive Cancer Center</b>

Randy F. Sweis, MD, instructor of medicine, University of Chicago Medicine, discusses the management of TKI-associated adverse events in kidney cancer.

Randy F. Sweis, MD, instructor of medicine, University of Chicago Medicine, discusses the management of TKI-associated adverse events in kidney cancer.

The adverse events associated with TKIs are very distinct from immunotherapy, says Sweis, and they include hypertension, hand foot syndrome, mouth sores, gastrointestinal (GI) upset, nausea, and loose stools. Unlike with immunotherapy, a patient who experiences an adverse event on TKI therapy can continue treatment on a lower dose, he adds. Even more chronic events can become better tolerated on a lower dose.

More aggressive intervention with antihypertensives is required for patients with hypertension; if that's not sufficient, the dose is reduced. For adverse events like GI upset, supportive medications like loperamide can be introduced to prevent loose stools, or anti-nausea meds can be administered. If neither of those medicines are effective, physicians can dose reduce. A high percentage of patients on TKIs have to be dose reduced, notes Sweis, but a dose reduction does not necessarily mean less efficacy.